Because of the need to eat extra food to treat low blood glucose, weight gain can also become an issue. Hypoglycemia can produce a werewolf-size appetite, resulting in the consumption of excessive calories for several hours. If low blood glucose occurs frequently or is consistently overtreated, weight gain will likely result.
Additionally, did you know that low blood glucose can produce significant highs? A rebound, as this is called, is the body’s natural hormonal response to the low. Once hypoglycemia is detected by the brain, adrenaline starts to flow into the bloodstream along with other blood-glucose-raising counterregulatory hormones such as cortisol and glucagon. Collectively, these hormones stimulate the liver to release stored glucose, which can cause blood glucose to stay high for many hours following a bout of hypoglycemia.
What should I aim for?
With the current state of medical technology, it is usually not realistic to achieve tight blood glucose control without any episodes of hypoglycemia. This holds true for everyone with Type 1 diabetes and many people with Type 2 diabetes who use insulin or pancreas-stimulating oral medicines. All types of insulin as well as the following oral medicines can cause hypoglycemia:
- Chlorpropamide (Diabinese)
- Glimepiride (Amaryl)
- Glipizide (Glucotrol)
- Glyburide (DiaBeta, Glynase, Micronase)
- Glyburide and metformin (Glucovance)
- Nateglinide (Starlix)
- Repaglinide (Prandin)
- Tolazamide (Tolinase)
- Tolbutamide (Orinase)
(Combination medicines that contain sulfonylureas, such as Glucovance, Metaglip, Avandaryl, and Duetact, and combination medicines that contain meglitinides, such as Prandimet, can also cause hypoglycemia.)
So what is realistic? For starters, accept that an occasional low can occur. It is reasonable to experience mild low blood glucose a couple of times each week — lows that you can detect and treat without outside assistance. It is never acceptable to experience a severe episode of hypoglycemia (a low that causes a loss of consciousness, seizure, or unresponsiveness). Following any low that requires emergency medical assistance, additional self-management education and greater attention to control is always in order. A change in therapy may also be necessary.
If you check your blood glucose at each mealtime and bedtime, try to have no more than 10% of your readings below 70 mg/dl (or 80 mg/dl for very young children) at each test time. For example, let’s say you collect your readings for an entire month (31 days) and find the following:
Before breakfast: 3 lows (10%)
Before lunch: 2 lows (6%)
Before dinner: 0 lows (0%)
Bedtime: 5 lows (16%)
The conclusion would be that there are too many lows at bedtime. A reduction in the dinnertime insulin (or oral medicine) may be in order. The number of lows at breakfast, lunch, and dinner appears to be acceptable.
For people with Type 2 diabetes, multiple episodes of hypoglycemia are a sign that insulin and/or oral medicines should be reduced. This, in turn, will help with any weight-loss efforts. In addition, people with existing heart disease should try to avoid hypoglycemia entirely. If you have heart disease, let your doctor know if you experience any lows.
Part of avoiding low blood glucose involves — how shall I put this? — just dumb luck. That’s why it is usually considered acceptable to have lows up to 10% of the time. But the majority of hypoglycemia avoidance is well within your control. My top 10 strategies for preventing lows are as follows: